Montana, 2011

Winter Storm in Montana, April 5, 2011

April 5, 2011 · NWS TFX · 1 event in 1 county or zone

A Pacific storm system brought heavy snow to portions of the Northern Rocky Mountain Front. Snow amounts of 6 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm system brought heavy snow to portions of the Northern Rocky Mountain Front. Snow amounts of 6 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 4, 9:40 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 4, 9:40 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1040 PM MDT MON APR 4 2011

AVIATION SECTION UPDATED

.UPDATE...
HAVE ALREADY UPDATED ZONE FORECASTS AND GRIDS...WILL UPDATE STATE
FORECAST SHORTLY. MAIN UPDATE WAS TO RAISE POPS OVERNIGHT IN THE
WEST YELLOWSTONE AREA AND IN THE MOUNTAINS OF CENTRAL
MONTANA...WHILE LOWERING POPS THIS EVENING ACROSS THE PLAINS OF
NORTH CENTRAL MONTANA. WEST YELLOWSTONE HAS BEEN REPORTING REDUCED
VISIBILITIES IN SNOW MOST OF THE EVENING...BUT ONLY MINOR
ACCUMULATIONS ON WEB CAMERAS BEFORE SUNSET. VISIBILITIES THERE ARE
COMING UP LATE THIS EVENING...BUT HAVE RAISED MENTION OF SNOW TO
CATEGORICAL AND INCREASED EXPECTED SNOW AMOUNTS. AM NOT EXPECTING
ADVISORY CRITERIA SNOW THERE...BUT WANTED TO BETTER ADDRESS THE
ONGOING SITUATION. ALSO RAISED POPS IN THE CENTRAL MONTANA
MOUNTAINS TO REFLECT THE INCREASING RADAR ECHOES THERE. NO
PRECIPITATION FALLING THIS EVENING OVER THE PLAINS OF NORTH
CENTRAL MONTANA...SO HAVE REMOVED MENTION OF PRECIPITATION THERE
FOR THE REMAINDER OF THIS EVENING. MOISTURE TO GENERALLY INCREASE
ACROSS THE AREA...SO SNOW IN THE MOUNTAINS WITH RAIN/SNOW LIKELY
IN SOUTHWEST MONTANA AND IN THE EASTERN HALF OF THE CWA LOOKS IN
LINE. THE CHANCE OF PRECIPITATION ALONG THE EAST SLOPES ALSO LOOKS
TO BE ON TRACK DUE TO THE WESTERLY DOWNSLOPE WINDS. ALSO LOWERED
LOWS IN SOUTHWEST MONTANA TO REFLECT COOLING TEMPS THERE. ADVISORY
FOR ROCKY MOUNTAIN FRONT ABOVE 5000 FEET ALSO LOOKS TO BE IN GOOD
SHAPE.  COULSTON

&&

.AVIATION...
UPDATED 0440Z.
WIDESPREAD MID- AND HIGH-LEVEL CLOUD COVER WILL CONTINUE ACROSS
CENTRAL AND SOUTHWEST MT TONIGHT WITH CEILINGS GENERALLY STAYING
ABOVE FL080-100.  WINDS HAVE STEADILY DECREASED PAST FEW HOURS AND
SHOULD REMAIN LIGHT INTO TUES MORNING.  NEXT WEATHER
SYSTEM...CURRENTLY IN PACNW...WILL MAKE STEADY EASTWARD PROGRESS
OVERNIGHT AND BRING INCREASING CLOUD COVER BY SUNRISE WITH SCT
-SHRASN DEVELOPING SOUTH AND EAST OF KHVR-TO-KHLN LINE AFT 1200Z.
MIX OF MVFR/IFR CONDITIONS EXPECTED WITH THE SHOWERS...PARTICULARLY
FROM KBZN TO KLWT WHERE PRECIP COVERAGE WILL BE GREATER.  GUSTY
WINDS RETURN LATE TUES MORNING AND LAST THRU THE AFTN...WITH WEST/SW
GUSTS OF 25 TO 35 KTS OVER MUCH OF THE REGION.
WARANAUSKAS

&&

.PREV DISCUSSION...
/ISSUED 540 PM MDT MON APR 4 2011/
TONIGHT THROUGH WEDNESDAY...A BROAD UPPER RIDGE WILL MOVE THROUGH
THE FORECAST AREA TONIGHT BUT STILL EXPECT INCREASING MOISTURE
AHEAD OF IT. ONE WEATHER DISTURBANCE ALOFT WILL MOVE THROUGH THE
FORECAST AREA TUESDAY. HOT ON ITS HEELS WILL BE ANOTHER WEATHER
DISTURBANCE WHICH WILL MOVE THROUGH MAINLY THE NORTHERN ZONES
TUESDAY EVENING AND THIS WILL BE FOLLOWED BY AN UPPER RIDGE LATE
TUESDAY NIGHT. WEDNESDAY SOUTHWEST FLOW ALOFT DEVELOPS OVER THE
AREA. THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT WILL CONTINUE TO
HAVE MORE SNOW. WILL CONTINUE WITH THE WINTER WEATHER ADVISORY
FOR SNOW AND BLOWING SNOW. THERE COULD BE A BREAK TUESDAY NIGHT
DUE TO THE UPPER RIDGE. FOR SOUTHWEST MONTANA THE BEST THREAT FOR
PRECIPITATION WILL BE LATE TONIGHT AND TUESDAY MORNING WHEN A
COLD FRONT SWEEPS THROUGH THE AREA. OVER THE PLAINS THE BEST
THREAT FOR PRECIPITATION WILL BE OVER EASTERN SECTIONS LATE
TONIGHT AND TUESDAY MORNING AHEAD OF THE FIRST WEATHER
DISTURBANCE MENTIONED ABOVE. AS MENTIONED ABOVE FOR THE PLAINS
AND VALLEYS AS WELL AS ADJOINING MOUNTAINS EXPECT PRECIPITATION
TO DECREASE TUESDAY NIGHT AS THE UPPER RIDGE MOVES TOWARDS AND
INTO THE AREA. WEDNESDAY EXPECT TO SEE AN INCREASE IN MOISTURE SO
WILL CONTINUE WITH THE MENTION OF A SLIGHT CHANCE OR CHANCE OF
RAIN AND SNOW FOR THE SOUTHWEST VALLEYS AND WESTERN PLAINS. THE
THREAT OF HIGH WINDS LOOKS MARGINAL AT THIS TIME FOR TONIGHT
THROUGH TUESDAY. A LITTLE CONCERNED THERE COULD BE LOCAL HIGH
WINDS OVER SOUTHWEST MONTANA LATE TONIGHT AND TUESDAY MORNING
ASSOCIATED WITH THE COLD FRONT BUT AT THIS TIME DO NOT HAVE
ENOUGH CONFIDENCE TO ISSUE A HIGH WIND HIGHLIGHT. BLANK

WEDNESDAY NIGHT THROUGH MONDAY...AN UPPER LEVEL HIGH PRESSURE
RIDGE OVER THE ZONES EARLY WEDNESDAY NIGHT WILL BREAK DOWN AS A
LOW PRESSURE TROF MOVES THROUGH THE PACIFIC NORTHWEST. THIS TROF
WILL BROADEN AND SLOW DOWN DURING THE NIGHT BUT MOISTURE WILL BE
OVER THE ROCKIES AND SPREAD EAST BY MORNING. THE UPPER LEVEL TROF
BECOMES VERY BROAD AND THE LARGE SCALE FORCING WILL BECOME WEAK
THURSDAY OVER THE ZONES. MOISTURE REMAINS HIGH...HOWEVER...AND THE
CHANCE OF PRECIP WILL REMAIN QUITE HIGH AS WELL. THE TROF WILL
HAVE SEPARATED INTO A PAIR OF LOW CENTERS BY FRIDAY...ONE OVER THE
DAKOTAS AND MINNESOTA...THE OTHER OVER NORTHERN CALIFORNIA. THIS
WILL LEAVE THE ZONES UNDERNEATH A RELATIVE HIGH BETWEEN THE LOW
CENTERS. THE AIRMASS WILL REMAIN RATHER MOIST BUT THE FORCING FOR
PRECIP WILL BE LACKING. THE LOW PRESSURE CENTER FROM NORTHERN
CALIFORNIA MOVES EAST ACROSS NEVADA AND UTAH SATURDAY. MOISTURE
AHEAD OF THIS LOW WILL MOVE INTO EXTREME SOUTHERN PORTIONS OF
SOUTHWEST MONTANA. HIGH PRESSURE WILL BUILD OVER THE ZONES SUNDAY.
THE AIRMASS WILL WARM AND DRY THROUGH MONDAY WITH TEMPS RISING
WELL ABOVE NORMALS. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  47  29  44 /  40  20  10  20
CTB  32  44  27  41 /  40  20  10  20
HLN  38  49  28  45 /  50  50  10  20
BZN  35  49  23  45 /  60  60  10  20
WEY  23  36  19  30 /  90  90  60  50
DLN  32  45  24  43 /  60  60  20  30
HVR  32  42  27  43 /  60  60  20  10
LWT  33  44  25  42 /  70  40  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 3 PM MDT TUESDAY FOR ELEVATIONS
ABOVE 5000 FEET ALONG THE NORTHERN ROCKY MOUNTAIN FRONT AND
SOUTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...BLANK/COULSTON
LONG TERM...ZELZER
AVIATION...WARANAUSKAS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 4, 7:41 AM MST, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
841 AM MDT MON APR 4 2011

MTZ008-010>015-044>047-049>055-051445-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
841 AM MDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-048-051445-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
841 AM MDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A WINTER WEATHER ADVISORY ABOVE 5000 FEET FOR SNOW AND
BLOWING SNOW BEGINNING AT NOON MDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY CONTINUES IN EFFECT UNTIL 3 PM MDT
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
April 5, 2:00 AM MST to 2:00 PM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Six inches of snow fell at East Glacier Park 11SSW (the Pike Creek SNOTEL site - elevation 5930 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292391.